, Volume 12, Issue 5, pp 1080-1104

Classical solutions of the periodic Camassa—Holm equation

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We study the periodic Cauchy problem for the Camassa—Holm equation and prove that it is locally well-posed in the space of continuously differentiable functions on the circle. The approach we use consists in rewriting the equation and deriving suitable estimates which permit application of o.d.e. techniques in Banach spaces. We also describe results in fractional Sobolev H s spaces and in Appendices provide a direct well-posedness proof for arbitrary real s > 3/2 based on commutator estimates of Kato and Ponce as well as include a derivation of the equation on the diffeomorphism group of the circle together with related curvature computations.

Submitted: December 2001, Revised version: March 2002.